Indiana, 2017

Hail in Indiana, April 10, 2017

April 10, 2017 · NWS IWX · 3 events in 2 counties and zones

A frontal boundary sparked isolated thunderstorms that moved in from Lake Michigan and over parts of northwestern Indiana. The strongest storms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary sparked isolated thunderstorms that moved in from Lake Michigan and over parts of northwestern Indiana. The strongest storms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 10, 4:35 AM CST, 2 hours earlier.

Area forecast discussion, Apr 10, 4:35 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Northern Indiana
635 AM EDT Mon Apr 10 2017

.SYNOPSIS...
Issued at 418 AM EDT Mon Apr 10 2017

Warm and breezy conditions will continue today with increasing
chances for showers and thunderstorms this afternoon and evening
as a cold front approaches. There is a slight risk for severe
thunderstorms over northwest Indiana and extreme southwest lower
Michigan. A strong or isolated severe thunderstorm cannot be ruled
out over the rest of the area. Damaging winds and hail are the
primary hazards expected. Highs today will be in the 70s. It will
become cooler tonight into Tuesday but it will be dry through
Wednesday. Highs on Tuesday will range from the upper 40s near
Lake Michigan to the upper 50s and 60s over the remainder of the
area. Highs on Wednesday will range from the upper 50s in Michigan
to the lower 60s over Indiana and Ohio.

&&

.SHORT TERM...(Today and Tonight)
Issued at 417 AM EDT Mon Apr 10 2017

Low level moisture axis has been slow to spread east but will
finally begin to make some progress later today as main short wave
trough and associated surface cold front move east. MSAS Td analysis
shows deeper moisture plume extending north from western GOMEX to NE
IL and SW Wi early this morning. Cold front beginning to tap this
moisture and initial area of convection is ongoing over northern MO
and southern IA. Hires CAMs weaken this activity this morning as it
moves east then northeast into drier airmass. Mid level returns seen
on regional radar mosaic this morning in association with low level
jet and mid level moisture advection. However this area is well
ahead of main system and overrunning drier low level air. Expect
primarily sprinkles if anything with this weak wave but did keep a
slight chance pop in the west this morning for this and any decaying
showers from upstream convection.

Clouds today will be an issue for not only temperatures but degree
of destabilization that takes place. Satellite showing quite a bit
of mid and high level clouds but low and mid level water vapor
images shows some decent drying moving into southwest IL. If this
can make it to our area by late morning we could see some scouring
of clouds and partly sunny skies. Temps already running very warm
this morning in the 60s most areas so max temps today should easily
reach mid 70s with or without any sun. Mid level cold pool expected
to overspread the area with 700-500mb lapse rates around 8 C/km.
This is giving modest CAPEs in the 1000-1500 j/kg range. 0-6km bulk
shear still in the 50-60 knot range while 0-3km around 30-40 knots.
So with these parameters in place severe storms still a possibility
with damaging winds and hail primary hazards. Still think a small
tornado risk exists especially over far NW IN and extreme SW MI late
afternoon and early evening as some of the CAMs showing boundary
layer winds backing ahead of weak surface low and developing
convection yielding some low level helicity values of 100-200 m2/s2.
SPC Day 1 does show a 5 percent tor risk and cannot argue with this.
Timing of convection still looks to be primarily in the 20-03z range
though a few CAMs showing a little earlier development. Bottom line
is that as afternoon progresses...tsra chances will be increasing
until late evening and overnight when instability wanes and cold
front moves through.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 417 AM EDT Mon Apr 10 2017

With focus on convection and severe potential today...generally
following blended solution for long term. Not many changes seen with
a couple waves of interest for pcpn chances. First arrives Thursday
and possibly lingering into Friday with stalled boundary. A
stronger system still looks possible for the weekend but run to
run model inconsistencies lend to low confidence right now for
timing and pcpn chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 635 AM EDT Mon Apr 10 2017

Elevated convection across northern IL/WI tied to lead
shortwave/warm advection should weaken with eastward progress this
morning as it outruns better forcing/deeper moisture. With that
said added a VCSH mention at KSBN as hard to rule out showers and
possibly a rumble of thunder surviving into KSBN btw 12-14z.
Another day of gusty southerly winds otherwise today, with an
increase in low VFR ceilings as eastern fringe of pre-frontal
moisture plume folds in. Cold front then brings chances for
thunderstorms/restrictions 22-03z at KSBN and KFWA 02-06z. Storms
will have the potential to be strong to severe in the KSBN
vicinity.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 10 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 10, 2:17 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EDT Mon Apr 10 2017

INZ003>005-012-014-MIZ077>080-110830-
La Porte-St. Joseph IN-Elkhart-Starke-Marshall-Berrien-Cass MI-
St. Joseph MI-Branch-
417 AM EDT Mon Apr 10 2017 /317 AM CDT Mon Apr 10 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms late this afternoon
and evening. Damaging winds and hail will be the primary hazards.
There is a very small chance for a tornado.

Flooding is expected along some rivers in the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding is expected along some rivers in the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-013-015>018-020-022>027-032>034-MIZ081-OHZ001-002-004-005-
015-016-024-025-110830-
Lagrange-Steuben-Noble-De Kalb-Pulaski-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
417 AM EDT Mon Apr 10 2017 /317 AM CDT Mon Apr 10 2017/

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms late this afternoon and this
evening. A few strong storms and an isolated severe thunderstorm is
possible. Strong winds and hail are the primary hazards.

Flooding is expected along some rivers in the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding is expected to continue along some rivers in the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-110830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected to continue into
this evening.

There is a slight risk of severe thunderstorms late this afternoon
and evening. Damaging winds and hail are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Apr 10, 6:34 AM CST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
734 AM CDT MON APR 10 2017

INZ003-101300-
La Porte-
734 AM CDT MON APR 10 2017

...A STRONG THUNDERSTORM WILL AFFECT LA PORTE COUNTY...

At 734 AM CDT, a strong thunderstorm was located near Westville,
moving northeast at 55 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
La Porte, Westville, Kingsford Heights, Wanatah, Hanna, Kingsbury,
Byron, Thomaston, Hudson Lake, Pinhook, South Center, Salem Heights,
Fish Lake, South Wanatah, Tracy, Stillwell, Rolling Prarie, Union
Mills, Pinola and Haskell.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 51 and
61.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4156 8693 4176 8653 4144 8653 4143 8656
      4143 8664 4140 8670 4134 8693
TIME...MOT...LOC 1234Z 240DEG 49KT 4152 8679

JAL

The radar

The Chicago radar (KLOT), 101 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, La Porte

When
April 10, 6:35 AM CST to 6:36 AM CST
Where
La Porte County, 2.32 mi NNW of La Crosse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.350, -86.920

Hail, Cass

When
April 10, 8:38 AM EST to 8:39 AM EST
Where
Cass County, 0.69 mi N of Logansport
Measured
0.88 in hail
Reported by
Public
Coordinates
40.760, -86.350

Hail, Cass

When
April 10, 8:39 AM EST to 8:40 AM EST
Where
Cass County, 0.52 mi W of Logansport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.750, -86.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695797, 695798, 695799.